Fentanyl Laced Weed
Authored by Dillon McClernon
You heard a story on the news recently about fentanyl in weed. Stories about teenagers and young adults overdosing, how numbers were rising, and how officials were concerned. You’ve heard of fentanyl before but never about it being in weed.
Back in early 2022, Elkhart County in northern Indiana released a warning for residents about fentanyl-laced weed. They’d noticed a large jump in opioid-related overdoses that also seemed more intense than usual. They had suspicions that marijuana laced with fentanyl could have been one of the reasons behind this.
At Recovery Centers of America, located right here in Indianapolis, we want to help our community be informed about substance use in all of its forms. We believe in people being able to easily access treatment and care, and part of that accessibility comes from free, educational blogs to help people learn about substance use. Today we’re going to look at fentanyl lacing in weed, what it means, how often it happens, and how you can spot it.
What Does Laced Mean?
There are two different types of “mixing” when it comes to substances. One is called cutting and one is called lacing, and they’re different things.
If a substance is “cut” with another substance, that usually means additives like corn starch, flour, baking soda, or even chalk are mixed with the substance. This is usually done to help stretch the product further and boost sales for the dealer. These things cut with the substance don’t alter the high, though they could make it less effective than normal.
When a substance is “laced” with another substance, the other substance is usually another type of illicit drug. The most common occurrence of this is fentanyl lacing. This can be done to boost profits for a drug dealer, or it could be done to alter the effects of the substance in a way.
The thing these two have in common is usually the consumer doesn’t know that something was cut or laced with the substance they’re consuming.
How Do Drugs Get Mixed?
Oftentimes, drugs might be mixed together or cut with other substances during the process of them being made. Other times, things can be added after the fact but before they’re sold to the consumer. The process usually isn’t too complicated and can be as simple as adding something like cornstarch into a batch of heroin.
How Can You Tell if Marijuana Has Been Laced With Fentanyl?
Unlike in situations where powdered substances like heroin, cocaine, or meth are laced with fentanyl – with marijuana, you can sometimes notice a visual difference. If you see white specks inside of your weed, it could be laced with fentanyl.
Other times, people report smelling strong chemical scents similar to paint thinner, and say they associate that with fentanyl. It’s not advised to taste or smell a substance to see if there is fentanyl in it as those are two common ways it’s ingested.
If you want to be certain about whether or not there is fentanyl in your weed, fentanyl testing strips can be used to detect fentanyl within a substance.
The Effects of Smoking Fentanyl-Laced Weed
Whether you smoke it knowingly or not, smoking fentanyl-laced weed is considered polysubstance use. Polysubstance use occurs anytime you have two or more different substances in your system at the same time.
Fentanyl is a synthetic opioid, which is a form of depressant. Depressants, sometimes also referred to as downers, tend to slow down the body. They can cause feelings of relaxation and help with sleep and pain relief.
Marijuana can act as both a depressant and a stimulant at times, though it is primarily a depressant. This means for most it causes relaxing effects, but for some, it could also cause a boost in energy and alter your perception of reality, as well.
When you mix together two similar substances, it can mean you feel the effects of them that much faster, and also increases your risk of an overdose. In the case of depressants, it can slow down your breathing and heart rate to dangerous levels when you have too much in your system at once.
Is Fentanyl-Laced Weed Dangerous?
Beyond the polysubstance concerns with fentanyl-laced weed, the biggest danger comes from not knowing it is present to begin with. As mentioned in the news report from Elkhart County, oftentimes those who were treated for an opioid overdose weren’t aware that they ingested opioids in the first place.
Being unaware of fentanyl within a substance you’re consuming drastically increases your odds of experiencing an overdose. Fentanyl is 50 times more potent than heroin. If you were to take your normal dose of marijuana without knowing it was laced with fentanyl, the side effects could be severe.
The Risk of Fentanyl Overdose
If you notice someone start to experience these side effects, they might be experiencing a fentanyl overdose:
- Pinpoint pupils
- Slurred words
- Sudden fatigue or unconsciousness
- Slowed breathing
- Slowed heart rate
- Blue-tinted or clammy skin
If someone is experiencing an overdose, you should call for medical help. The Good Samaritan Law here in Indiana prevents you from getting into legal trouble for seeking medical assistance in the case of an overdose.
Another way you can be prepared is by having naloxone on hand. Naloxone is an FDA-approved medication available over-the-counter that can help stop the effects of an opioid overdose. It works by blocking the opioid receptors in your brain and can save a life in the long run.
How Hoosiers are Impacted by Marijuana and Fentanyl Use
How prevalent is both marijuana use and fentanyl use in Indiana?
- Almost 11% of Hoosiers aged 12 and older reported current marijuana use within the last year. 1
- Almost 50% of rehab patients reported marijuana as one of the substances they used regularly. 1
- Nearly 225,000 Hoosiers reported misusing prescription pain relievers like fentanyl within the previous year. 1
- 85% of overdoses that occurred in Indiana in 2021 were due to fentanyl. 2
Treatment and Helpful Resources for Marijuana and Fentanyl Addiction
One of the best ways you can manage your health is by knowing what resources are available for you to do so. Luckily, there are many available resources here in Indiana to help those who might be concerned about their marijuana or other substances being laced with fentanyl.
Recovery Options at RCA in Indiana
Whether you’re looking for recovery options from fentanyl, marijuana, or something else, Recovery Centers of America here in Indianapolis has you covered. Marijuana is commonly used alongside other substances, so having access to a facility that knows how to address multiple facets of addiction is important for establishing a well-rounded recovery.
Another important aspect of recovery from fentanyl use specifically is finding a program that knows how to help someone detox from opioids. Having a trained and professional medical staff there to help you safely navigate through withdrawal and side effects can not only get your recovery off to a better start, but can even be lifesaving in some cases.
MAT, or medication for addiction treatment, is also a good tool to have when facing recovery from opioids. MAT involves FDA-approved medications that help manage opioid withdrawals while also blocking opioid receptors to help stop the sensations that occur when opioids are taken. Those who complete an MAT program are shown to be 3.5 times less likely to overdose again, compared to those who don’t complete an MAT program.
If you have any questions about your recovery options, our treatment programs, MAT, opioid use, or anything else, don’t hesitate to give us a call at 855-917-3268. Our team here at RCA has open admissions 24/7, so we’re ready to help whenever you need us.
What are the side effects of smoking weed laced with fentanyl?
Since marijuana and fentanyl are both forms of depressants, the effects you feel might be amplified. This can be dangerous as it can slow your heart rate or breathing to levels that aren’t safe for your body.
How dangerous is it to smoke weed laced with fentanyl?
Fentanyl is 50 times more potent than heroin. Participating in polysubstance use by smoking fentanyl-laced weed drastically increases your risk of negative side effects and overdose.